Alert archive / Tennessee / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 154, NWS Morristown, TN

July 27, 2016Campbell County, Scott County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Jul 27, 2016, 9:44 PM EDT for Campbell County, Scott County, Tennessee. It was in force for 46 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 27, 2016, 9:44 PM EDT (01:44 UTC)
Expired
Jul 27, 2016, 10:30 PM EDT
In force
46 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Campbell County, TN, Scott County, TN

The radar

The Knoxville radar (KMRX), 96 km from the middle of the area, began a volume at 01:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 27, 10:15 PM EDTTSTM WND DMG5 N Oneida, TNSEVERAL TREES DOWN ON BIG RIDGE RD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 31 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 1.7 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2016-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1887 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2016-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1887 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
1169 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

093 
WUUS54 KMRX 280144
SVRMRX
TNC013-151-280230-
/O.NEW.KMRX.SV.W.0154.160728T0144Z-160728T0230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
944 PM EDT WED JUL 27 2016

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN SCOTT COUNTY IN EASTERN TENNESSEE...
  NORTHWESTERN CAMPBELL COUNTY IN EASTERN TENNESSEE...

* UNTIL 1030 PM EDT

* AT 944 PM EDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM NEAR ONEIDA TO 7 MILES NORTHEAST OF HUNTSVILLE...
  MOVING NORTHEAST AT 15 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  ONEIDA...HUNTSVILLE...HELENWOOD...JELLICO...CARYVILLE...WINFIELD...
  ELK VALLEY...KETCHEN...BIG SOUTH FORK NATIONAL...
  ROYAL BLUE AND INDIAN MOUNTAIN S.P..

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3659 8414 3634 8427 3649 8469 3660 8464
TIME...MOT...LOC 0144Z 208DEG 12KT 3656 8454 3651 8441 

HAIL...1.00IN
WIND...60MPH
 
$$

MJB
1 follow-up statement
893 
WWUS54 KMRX 280206
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1006 PM EDT WED JUL 27 2016

TNC013-151-280230-
/O.CON.KMRX.SV.W.0154.000000T0000Z-160728T0230Z/
SCOTT TN-CAMPBELL TN-
1006 PM EDT WED JUL 27 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM EDT
FOR NORTHERN SCOTT AND NORTHWESTERN CAMPBELL COUNTIES...

AT 1005 PM EDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR ONEIDA TO 7 MILES SOUTH OF STRUNK...MOVING NORTH
AT 10 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
ONEIDA...HUNTSVILLE...HELENWOOD...JELLICO...CARYVILLE...WINFIELD...
ELK VALLEY...KETCHEN...BIG SOUTH FORK NATIONAL...
ROYAL BLUE AND INDIAN MOUNTAIN S.P..

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3659 8414 3634 8427 3649 8469 3660 8464
TIME...MOT...LOC 0205Z 200DEG 8KT 3658 8455 3653 8442 

HAIL...1.00IN
WIND...60MPH
 
$$

MJB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 7:17 PM EDT, 2 hours 27 minutes earlier.

Area forecast discussion, Jul 27, 7:17 PM EDT, 2 hours 27 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
717 PM EDT WED JUL 27 2016

.AVIATION...
Thunderstorm activity is decreasing across the area, so no TS will
be included in the TAFs for the evening. A storm near TRI has
brought dewpoints up to the lower 70s there, so will mention MVFR
fog there tonight. Broken VFR cigs are expected at all sites
through most of the day tomorrow as a low pressure system
approaches from the west, with rain from this system approaching
CHA and TYS in the late afternoon hours.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...None.
TN...None.
VA...None.
&&

DGS
Hazardous weather outlook, Jul 27, 3:21 PM EDT, 6 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
321 PM EDT WED JUL 27 2016

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-281930-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
321 PM EDT WED JUL 27 2016 /221 PM CDT WED JUL 27 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

AN APPROACHING MIDDLE LEVEL DISTURBANCE WILL MOVE ACROSS THE AREA
ON THURSDAY. EXPECT SCATTERED SHOWERS AND THUNDERSTORMS ON
THURSDAY AND THURSDAY NIGHT AS THIS SYSTEM MOVES ACROSS THE AREA.
SOME OF THESE STORMS COULD BECOME STRONG TO SEVERE WITH DAMAGING
WINDS AND LOCALLY HEAVY RAINFALL BEING THE MAIN THREATS. LOCALIZED
FLOODING IS POSSIBLE ACROSS AREAS THAT SEE REPEATED ROUNDS OF
SHOWERS AND STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Jul 27, 5:36 PM EDT, 4 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
536 PM EDT WED JUL 27 2016

TNZ035-067-272215-
ROANE-MORGAN-
536 PM EDT WED JUL 27 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL ROANE AND
SOUTHEASTERN MORGAN COUNTIES...

AT 536 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 7 MILES SOUTHEAST
OF WARTBURG...MOVING NORTH AT 10 MPH.

WINDS IN EXCESS OF 40 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
OAK RIDGE...KINGSTON...WARTBURG...MIDTOWN...HARRIMAN...OAKDALE...
FROZEN HEAD S.P....COALFIELD...DEARMOND AND PETROS.

LAT...LON 3586 8459 3623 8461 3615 8445 3614 8445
      3613 8443 3611 8442 3611 8440 3608 8437
      3584 8443
TIME...MOT...LOC 2136Z 183DEG 11KT 3603 8448

MJB
Special weather statement, Jul 27, 5:55 PM EDT, 3 hours 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
555 PM EDT WED JUL 27 2016

TNZ086-272245-
NORTHWEST MONROE-
555 PM EDT WED JUL 27 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN MONROE COUNTY...

AT 555 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR
MADISONVILLE... MOVING NORTH AT 15 MPH.

WINDS IN EXCESS OF 40 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
SWEETWATER...MADISONVILLE...VONORE...TELLICO PLAINS...
MOUNT VERNON AND FORT LOUDON S.P..

LAT...LON 3537 8441 3540 8441 3540 8443 3542 8443
      3543 8444 3545 8443 3546 8445 3546 8444
      3551 8447 3563 8448 3561 8421 3535 8428
TIME...MOT...LOC 2155Z 186DEG 15KT 3548 8438

MJB
Special weather statement, Jul 27, 6:25 PM EDT, 3 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
625 PM EDT WED JUL 27 2016

TNZ067-272300-
ROANE-
625 PM EDT WED JUL 27 2016

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL ROANE COUNTY...

AT 625 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER FAIRVIEW...OR
NEAR KINGSTON...MOVING NORTH AT 5 MPH.

WINDS IN EXCESS OF 40 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
KINGSTON...ROCKWOOD...FAIRVIEW...MIDTOWN...HARRIMAN AND PAINT ROCK.

LAT...LON 3571 8463 3573 8464 3572 8465 3593 8465
      3586 8437 3572 8449 3571 8452 3570 8452
      3569 8453 3568 8453 3568 8452 3567 8453
TIME...MOT...LOC 2225Z 196DEG 5KT 3581 8454

MJB
Special weather statement, Jul 27, 6:51 PM EDT, 2 hours 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
651 PM EDT WED JUL 27 2016

TNZ015-VAZ001-272330-
HANCOCK-LEE-
651 PM EDT WED JUL 27 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN HANCOCK AND EASTERN
LEE COUNTIES...

AT 651 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER JONESVILLE...
MOVING NORTHEAST AT 20 MPH.

WINDS IN EXCESS OF 40 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
SNEEDVILLE...JONESVILLE...PENNINGTON GAP...ST. CHARLES...
DRYDEN AND ROSE HILL.

LAT...LON 3683 8286 3650 8315 3653 8334 3670 8334
      3674 8320 3674 8314 3678 8313 3680 8310
      3683 8310
TIME...MOT...LOC 2251Z 206DEG 28KT 3673 8312

MJB
Local storm report, Jul 27, 8:17 PM EDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
817 PM EDT WED JUL 27 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     TSTM WND DMG     3 S ABINGDON            36.67N 81.97W
07/27/2016                   WASHINGTON         VA   BROADCAST MEDIA

            TREES DOWN ON GREEN SPRINGS ROAD NEAR SOUTH HOLSTON LAKE.

&&

DGS
Special weather statement, Jul 27, 9:12 PM EDT, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
912 PM EDT WED JUL 27 2016

TNZ012-013-280145-
CAMPBELL-SCOTT-
912 PM EDT WED JUL 27 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SCOTT AND NORTHWESTERN
CAMPBELL COUNTIES...

AT 911 PM EDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM NEAR GREAT MEADOWS CAMPSITES TO 8 MILES
EAST OF HUNTSVILLE. MOVEMENT WAS NORTHEAST AT 15 MPH.

WINDS IN EXCESS OF 40 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
ONEIDA...HUNTSVILLE...HELENWOOD...JELLICO...CARYVILLE...WINFIELD...
ELK VALLEY...KETCHEN...SLICK ROCK...SMOKEY JUNCTION...ROYAL BLUE...
ROBBINS...NORMA...INDIAN MOUNTAIN S.P....ELGIN...
BIG SOUTH FORK NATIONAL AND HONEY CREEK S.P..

LAT...LON 3659 8409 3657 8405 3620 8445 3639 8469
      3640 8466 3641 8466 3644 8469 3650 8471
      3660 8478
TIME...MOT...LOC 0111Z 219DEG 13KT 3659 8472 3638 8435

MJB

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 9:12 PM EDTSpecial Weather StatementMRXScott33 min
Jul 27, 10:23 PM EDTSpecial Weather StatementMRXClaiborne52 min
Jul 27, 10:34 PM EDTAreal Flood AdvisoryMRXScott3 hr
Jul 27, 10:36 PM EDTSpecial Weather StatementMRXClaiborne24 min
Jul 27, 10:39 PM EDTSevere Thunderstorm WarningMRXCampbell, Claiborne, Hancock51 min
Jul 27, 10:46 PM EDTSpecial Weather StatementMRXScott44 min
Jul 28, 12:02 AM EDTSpecial Weather StatementMRXGreene, Hawkins, Sullivan, Unicoi, Washington58 min
Jul 28, 1:07 AM EDTSpecial Weather StatementMRXHawkins, Unicoi, Washington53 min
Jul 28, 1:09 AM EDTSpecial Weather StatementMRXJohnson66 min
Jul 28, 2:11 AM EDTAreal Flood AdvisoryMRXHawkins3 hr
Jul 28, 3:00 PM EDTFlash Flood WatchMRXCampbell, Claiborne, Hancock, Morgan, Scott6 hr

Nearby

Severe Thunderstorm Warnings in Tennessee, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.